Alert archive / Kentucky / Red Flag Warnings in 2011

Red Flag Warning 1, NWS Jackson, KY

April 2, 201133 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 2, 2011, 3:58 PM EDT for 33 counties in Kentucky. It took effect at Apr 3, 2011, 1:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2011, 3:58 PM EDT (19:58 UTC)
In effect from
Apr 3, 2011, 1:00 PM EDT
Expired
Apr 3, 2011, 8:00 PM EDT
In force
7 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS83 KJKL 021958
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT SAT APR 2 2011

...RED FLAG WARNING FOR MUCH OF EASTERN KENTUCKY FOR SUNDAY
AFTERNOON AND EVENING...

.THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE CAROLINA COAST
AND AN AREA OF LOW PRESSURE OVER THE PLAINS AND MISSISSIPPI VALLEY WILL
INCREASE DURING THE DAY ON SUNDAY. WARMER AIR WILL ALSO BE TRANSPORTED
NORTH INTO THE REGION...WITH SOUTHERLY FLOW LEADING TO ONLY A SLOW
INCREASE IN MOISTURE DUE TO DOWNSLOPING OFF OF THE HIGHER TERRAIN
OF THE APPALACHIANS. THIS COMBINATION WILL LEAD TO STRONG AND GUSTY
WINDS ON SUNDAY AFTERNOON AND EVENING ALONG WITH LOW RELATIVE HUMIDITIES.

KYZ052-058>060-068-069-079-080-083>088-104-106>120-030400-
/O.NEW.KJKL.FW.W.0001.110403T1700Z-110404T0000Z/
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
358 PM EDT SAT APR 2 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM EDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 8 PM EDT SUNDAY. 

* SOUTH WINDS AT 10 TO 15 MPH WITH GUSTS UP TO 30 MPH ARE EXPECTED BY
  EARLY SUNDAY AFTERNOON. WINDS WILL INCREASE TO BETWEEN 15 AND 25
  MPH WITH GUSTS OF 35 TO 50 MPH EXPECTED BY MID TO LATE AFTERNOON.
  WINDS WILL SLACKEN DURING THE EVENING HOURS.

* RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT AROUND 25 PERCENT
  DURING THE MID AFTERNOON TO EARLY EVENING HOURS. HUMIDITIES WILL 
  RECOVER TOWARD SUNSET.

* ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE TO STRONG
  AND GUSTY WINDS IN THE AFTERNOON AND EVENING. KENTUCKY LAW
  PROHIBITS OUTDOOR BURNING BETWEEN 6 AM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$

JP
4 follow-up statements
254 
WWUS83 KJKL 030211
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1011 PM EDT SAT APR 2 2011

...RED FLAG WARNING CONTINUES FOR MUCH OF EASTERN KENTUCKY FOR 
SUNDAY AFTERNOON AND EVENING...

.THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE CAROLINA
COAST AND AN AREA OF LOW PRESSURE OVER THE PLAINS AND MISSISSIPPI
VALLEY WILL INCREASE DURING THE DAY ON SUNDAY. WARMER AIR WILL
ALSO BE TRANSPORTED NORTH INTO THE REGION...WITH SOUTHERLY FLOW
LEADING TO ONLY A SLOW INCREASE IN MOISTURE DUE TO DOWNSLOPING
OFF OF THE HIGHER TERRAIN OF THE APPALACHIANS. THIS COMBINATION
WILL LEAD TO STRONG AND GUSTY WINDS ON SUNDAY AFTERNOON AND
EVENING ALONG WITH LOW RELATIVE HUMIDITIES.

KYZ052-058>060-068-069-079-080-083>088-104-106>120-031100-
/O.CON.KJKL.FW.W.0001.110403T1700Z-110404T0000Z/
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
1011 PM EDT SAT APR 2 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM EDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* SOUTH WINDS AT 10 TO 15 MPH WITH GUSTS UP TO 30 MPH ARE EXPECTED BY
  EARLY SUNDAY AFTERNOON. WINDS WILL INCREASE TO BETWEEN 15 AND 25
  MPH WITH GUSTS OF 35 TO 50 MPH EXPECTED BY MID TO LATE AFTERNOON.
  WINDS WILL SLACKEN DURING THE EVENING HOURS.

* RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT AROUND 25 PERCENT
  DURING THE MID AFTERNOON TO EARLY EVENING HOURS. HUMIDITIES WILL
  RECOVER TOWARD SUNSET.

* ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE TO STRONG AND
  GUSTY WINDS IN THE AFTERNOON AND EVENING. KENTUCKY LAW PROHIBITS
  OUTDOOR BURNING BETWEEN 6 AM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

JP
133 
WWUS83 KJKL 030844
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
444 AM EDT SUN APR 3 2011

...RED FLAG WARNING CONTINUES FOR MUCH OF EASTERN KENTUCKY FOR
SUNDAY AFTERNOON AND EVENING...

.THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE CAROLINA
COAST AND AN AREA OF LOW PRESSURE OVER THE PLAINS AND MISSISSIPPI
VALLEY WILL INCREASE DURING THE DAY TODAY. WARMER AIR WILL
ALSO BE TRANSPORTED NORTH INTO THE REGION...WITH SOUTHERLY FLOW
LEADING TO ONLY A SLOW INCREASE IN MOISTURE. THIS COMBINATION WILL
LEAD TO STRONG AND GUSTY WINDS THIS AFTERNOON AND EVENING ALONG WITH
LOW RELATIVE HUMIDITIES.

KYZ044-050-051-040000-
/O.EXA.KJKL.FW.W.0001.110403T1700Z-110404T0000Z/
FLEMING-MONTGOMERY-BATH-
444 AM EDT SUN APR 3 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. 

* RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT AROUND 25 PERCENT
  DURING THE MID AFTERNOON TO EARLY EVENING HOURS. HUMIDITIES WILL
  RECOVER TOWARD SUNSET.

* ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE TO STRONG AND
  GUSTY WINDS THIS AFTERNOON AND EVENING. KENTUCKY LAW PROHIBITS
  OUTDOOR BURNING BETWEEN 6 AM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

KYZ052-058>060-068-069-079-080-083>088-104-106>120-040000-
/O.CON.KJKL.FW.W.0001.110403T1700Z-110404T0000Z/
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-
LETCHER-MARTIN-PIKE-
444 AM EDT SUN APR 3 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

* RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT AROUND 25 PERCENT
  DURING THE MID AFTERNOON TO EARLY EVENING HOURS. HUMIDITIES WILL
  RECOVER TOWARD SUNSET. 

* ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE TO STRONG AND
  GUSTY WINDS THIS AFTERNOON AND EVENING. KENTUCKY LAW PROHIBITS
  OUTDOOR BURNING BETWEEN 6 AM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

DUSTY
977 
WWUS83 KJKL 032030 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SUN APR 3 2011

...RED FLAG WARNING CONTINUES FOR MUCH OF EASTERN KENTUCKY FOR
THIS EVENING...

.THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF THE CAROLINA
COAST AND DEVELOPING AREA OF LOW PRESSURE OVER THE PLAINS AND
MISSISSIPPI VALLEY WILL KEEP THE WINDS UP INTO THE FIRST PART OF THE 
EVENING. WARMER AIR WILL ALSO BE TRANSPORTED NORTH INTO THE REGION...
WITH SOUTHERLY FLOW LEADING TO ONLY A SLOW INCREASE IN MOISTURE. THIS
COMBINATION WILL LEAD TO STRONG AND GUSTY WINDS EARLY THIS EVENING
ALONG WITH LOW RELATIVE HUMIDITIES.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040000-
/O.CON.KJKL.FW.W.0001.000000T0000Z-110404T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
430 PM EDT SUN APR 3 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY...

* THROUGH THE FIRST PART OF THE EVENING EXPECT SOUTH WINDS OF 15 TO
  25 MPH TO CONTINUE WITH GUSTS UP TO 45 MPH POSSIBLE. THE WIND GUSTS
  WILL DIMINISH DOWN TO AROUND 30 MPH FOLLOWING SUNSET. 

* RELATIVE HUMIDITIES ARE EXPECTED TO BOTTOM OUT BETWEEN 20 AND 25
  PERCENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE 
  HUMIDITIES WILL START TO RECOVER TOWARD SUNSET.

* ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY DUE TO STRONG AND
  GUSTY WINDS EARLY THIS EVENING. KENTUCKY LAW PROHIBITS OUTDOOR
  BURNING BETWEEN 6 AM EDT AND 6 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$

DUSTY/SHALLENBERGER
724 
WWUS83 KJKL 032355
RFWJKL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EDT SUN APR 3 2011

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040100-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-110404T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
755 PM EDT SUN APR 3 2011

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING. 

20 FOOT WINDS ARE SLACKENING WITH THE LOSS OF THE HEATING OF THE DAY
AND DEWPOINTS ARE ALSO BEGINNING TO RISE...LEADING TO AN INCREASE IN
RELATIVE HUMIDITIES. 20 FOOT WINDS AND RELATIVE HUMIDITIES HAVE FALLEN
OR WILL SHORTLY FALL BELOW CRITICAL VALUES.

$$

JP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 2, 2:05 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 2, 2:05 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT SAT APR 2 2011

.SHORT TERM.../THE REST OF TODAY/

SURFACE ANALYSIS ACROSS EASTERN KENTUCKY AS OF 14Z SHOWS CLEAR SKIES
WITH ALL VALLEY FOG BASICALLY DISSIPATED. THEREFORE...THE DENSE FOG
ADVISORY HAS BEEN CANCELLED. CONCERNS FOR TODAY INVOLVE HOW MUCH
MIXING WILL OCCUR CREATING SURFACE GUST AROUND 30 KNOTS AND ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY IN THE NORTHERN AND NORTHWESTERN
CWA. SHORT TERM MODELS SHOW QUITE A BIT OF INSTABILITY OF 300 TO 500
CAPE IN THE NORTHERN CWA. ANOTHER QUICK SHORT WAVE IS POISED TO MOVE
THROUGH THE AREA THIS AFTERNOON AND THIS WILL SET THE STAGE FOR
SHOWER ACTIVITY WITH SOME ISOLATED THUNDERSTORMS. THESE STORMS WILL
HAVE THE POTENTIAL FOR SMALL HAIL. CONCERNING THE WIND...MIXING UP TO
AT LEAST 750MB SEEMS LIKELY TODAY AND WHILE WINDS WILL FLIRT WITH
LAKE WIND ADVISORY CRITERIA TODAY...DO THINK THAT 25 TO 30 KNOT WIND
GUST SEEM THE MOST LIKELY. SO DID NOT ISSUE. CONCERNING
TEMPERATURES...WHILE A WEST NORTHWEST WIND WILL TEMPER HIGH TEMPS
TODAY...FEEL THAT A HIGHER SUN ANGLE AND MOSTLY CLEAR SKIES THROUGH
THE MORNING HOURS WILL LEAD TO A HIGHER MAX TEMP SO DID UP MAX TEMPS
A FEW DEGREES.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

PCPN FINALLY CLEARING THE STATE BUT WILL KEEP POPS IN OUR NRN
COUNTIES AS ANOTHER IN A SERIES OF SHORT WAVES IS SCHEDULED TO CROSS
THE AREA THIS AFTERNOON. QPF DOES NOT LOOK VERY HEAVY WITH THIS
SYSTEM AND EXPECTING THE ENTIRE SYSTEM TO CLEAR THE CWFA BY LATER
THIS AFTERNOON. SHOULD HAVE NEARLY 24 HRS OF DRY WEATHER BEFORE THE
DISTURBANCE COOKING OVER THE WRN PLAINS SURGES INTO THE ARE. RATHER
STRONG GRADIENT WITH THE FRONTAL BNDRY ON MONDAY AND COULD HAVE SOME
STRONG STORMS. WILL WORD AS SUCH IN THE ZFP AND HWO. WARMING TEMPS
WILL COINCIDE WITH THE SRN PUSH OF GULF AIR AND INCREASED MOISTURE.
SOME STORMS MONDAY COULD BE HEAVY RAINERS ALSO.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/

THE EXTENDED FORECAST BEGINS ON MONDAY NIGHT WITH A POWERFUL LOW
PRESSURE SYSTEM CROSSING THE AREA. WHILE MODELS HAVE DIVERGED ON
SOME OF THE DETAILS OF THE SYSTEM...THEY ARE IN GOOD AGREEMENT WITH
THE PLACEMENT AND THE UPPER LEVEL PATTERN. RECENT RUNS HAVE
DEMONSTRATED SEVERAL DIFFERENT SOLUTIONS BY MODELS. WITH ONSET
LOOKING SLIGHTLY EARLIER WITH THESE RUNS...AND BEING BETWEEN 18Z AND
00Z...THE POTENTIAL FOR A SEVERE WEATHER EVENT REMAINS IN THE CARDS
THRU EARLY MONDAY NIGHT. WINDS WILL PROVIDE A GUSTY DAY WITH STRONG
15 TO 20 KNOT SURFACE WINDS AND A STRONG LOW LEVEL JET OF 55 TO 65
KNOTS POSSIBLE FOR THIS EVENT...A STRONGLY SHEARED ENVIRONMENT IS
POSSIBLE BUT MOSTLY SPEED SHEAR. THE ONLY INHIBITOR TO THIS EVENT AT
THIS POINT IS INSTABILITY ACCORDING TO PRELIMINARY SOUNDING DATA.
THIS FACTOR WILL LIKELY CHANGE AS WE MOVE CLOSER TO THE EVENT.

BY TUESDAY...THE FRONT BEGINS TO MOVE THROUGH AS THE BULK OF THE QPF
APPEARS TO BE BETWEEN 00Z AND 12Z TUESDAY. THE 500 MB TROUGH BEGINS
TO TILT AS IT DEEPENS AND BEGINS TO TRANSLATE FROM A POSITIVE TO
NEGATIVE TILTED SYSTEM. WITH THE FRONT BEING IN A MORE NORTH SOUTH
ORIENTATION AND A GENERAL NEGATIVE TILT DEVELOPING...QPF AMOUNTS
WILL BE ONLY BETWEEN 1.00 AND 1.50 INCHES. SOME UNCERTAINTY IS
PRESENT CONCERNING THIS SYSTEM EXITING THE AREA. THE MODELS SHOW
SOME DIFFERENT SOLUTIONS BUT WILL ASSUME THERE WILL BE SOME POST
FRONTAL PRECIP SO KEPT POPS LINGERING THRU TUESDAY AFTERNOON.

BY WEDNESDAY...HIGH PRESSURE SETTLES INTO THE AREA WITH A WARMER
TEMPERATURES IN STORE. ALL IN ALL THROUGH THE EXTENDED...MOSTLY
STRONG SOUTHERLY FLOW INSURES TEMPERATURES DURING THE EXTENDED PERIOD
NEAR OR WELL ABOVE SEASONAL TEMPERATURES. MODELS ARE ADVERTISING
ANOTHER SYSTEM TO SWEEP INTO THE OH VLE BY THU NITE WITH ANOTHER
DECENT SHOT OF PCPN AND THEN SOME LINGERING LIGHT PCPN FOR FRI.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD AS ANY MID LEVEL
CIGS WILL DISSIPATE LATER THIS EVENING. FOR THE NEXT SEVERAL HOURS
OVER THE NORTHEAST PORTION OF THE AREA...A STRAY SHOWER OR ISOLATED
T-STORM WILL BE POSSIBLE...ALONG WITH BRIEF MVFR CIGS...BUT THESE
CONDITIONS WILL REMAIN WELL AWAY FROM THE MAIN TAF SITES. OTHERWISE...
WINDS WILL BE THE MAIN CONCERN WITH THE CURRENT NORTHWEST ONES AT 20
TO 30 KTS WINDING DOWN TOWARD SUNSET BEFORE PICKING UP AGAIN AROUND
MIDDAY SUNDAY FROM THE SOUTH. THEY WILL GET QUITE GUSTY AGAIN ON
SUNDAY AFTERNOON...BUT LIKELY AFTER THIS TAF PERIOD. DURING THE
TRANSITION PERIOD TONIGHT THEY WILL GO LIGHT AND VARIABLE AT THE
SFC WHILE ALOFT THEY SHOULD BE DOWN ENOUGH TO KEEP THE NEED FOR LLWS
TO A MINIMUM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY/SHALLENBERGER
LONG TERM....DUSTY
AVIATION...GREIF
Hazardous weather outlook, Apr 2, 10:18 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1018 AM EDT SAT APR 2 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1018 AM EDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG AND NORTH
OF THE MOUNTAIN PARKWAY. SOME STORMS WILL HAVE THE POTENTIAL TO
PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED FROM LATE SUNDAY NIGHT THROUGH TUESDAY.
SOME OF THE STORMS MONDAY AND MONDAY NIGHT MAY CONTAIN STRONG WINDS
AND HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL TODAY AS WELL
AS ANY SEVERE WEATHER ON MONDAY AND MONDAY NIGHT.

DUSTY/SHALLENBERGER

In the hours before

Local storm report, Apr 2, 11:34 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1134 AM EDT SAT APR 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             SW SOMERSET             37.08N 84.61W
04/01/2011  M0.50 INCH       PULASKI            KY   TRAINED SPOTTER

            A LITTLE LARGER THAN PEA SIZED HAIL FELL SOUTHWEST OF
            SOMERSET.

0905 PM     HAIL             1 W ROCKCASTLE SPRINGS  37.02N 84.32W
04/01/2011  M0.50 INCH       LAUREL             KY   PUBLIC

            LARGEST SIZE 3/8 INCH IN DIAMETER...FELL FOR 3 MINUTES.
            COCORAHS OBSERVER.

0919 PM     HAIL             VOX                     36.99N 84.20W
04/01/2011  E0.25 INCH       LAUREL             KY   PUBLIC

            PEA SIZED HAIL COVERED THE GROUND AT LAUREL LAKES

0930 PM     HAIL             CORBIN                  36.94N 84.11W
04/01/2011  E0.25 INCH       WHITLEY            KY   TRAINED SPOTTER

0937 PM     HAIL             WOODBINE                36.90N 84.09W
04/01/2011  E1.75 INCH       WHITLEY            KY   FIRE DEPT/RESCUE

            REPORT FROM WOODBINE FIRE DEPARTMENT.

0950 PM     HAIL             BARBOURVILLE            36.87N 83.88W
04/01/2011  E0.25 INCH       KNOX               KY   LAW ENFORCEMENT

1008 PM     HAIL             ARJAY                   36.81N 83.65W
04/01/2011  E1.00 INCH       BELL               KY   PUBLIC

1011 PM     HAIL             PINEVILLE               36.76N 83.70W
04/01/2011  E0.50 INCH       BELL               KY   PUBLIC

1027 PM     HAIL             FONDE                   36.60N 83.88W
04/01/2011  E0.75 INCH       BELL               KY   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZED HAIL IN FONDE.

1125 PM     HAIL             1 SSE NED               37.40N 83.26W
04/01/2011  E0.25 INCH       PERRY              KY   TRAINED SPOTTER

            HAIL WAS STILL FALLING WHEN REPORT WAS CALLED IN.

1153 PM     HAIL             THORNTON                37.16N 82.74W
04/01/2011  E0.88 INCH       LETCHER            KY   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED IN THORNTON.

1157 PM     HAIL             ISLAND CITY             37.37N 83.77W
04/01/2011  E0.25 INCH       OWSLEY             KY   CO-OP OBSERVER

            HAIL SLIGHTLY SMALLER THAN THE SIZE OF PEAS WAS REPORTED
            IN ISLAND CITY.

&&

DSHALLEN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 9:41 PM EDTSevere Thunderstorm WarningJKLBell, Knox34 min
Apr 2, 7:19 AM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more3 hr
Apr 2, 12:47 PM EDTLake Wind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more5 hr
Apr 2, 4:20 PM EDTLake Wind AdvisoryJKLBell, Breathitt, Clay, Elliott, Floyd, Johnson and 13 more12 hr
Apr 2, 4:20 PM EDTWind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more51 hr

Nearby

Red Flag Warnings in Kentucky, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.